Alert archive / Florida / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Tallahassee, FL

January 2, 2014Leon County, Florida

NWS Tallahassee, FL issued this red flag warning at Jan 2, 2014, 2:32 PM EST for Leon County, Florida. It took effect at Jan 3, 2014, 1:00 PM EST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2014, 2:32 PM EST (19:32 UTC)
In effect from
Jan 3, 2014, 1:00 PM EST
Expired
Jan 3, 2014, 4:00 PM EST
In force
3 hr
Issued by
NWS Tallahassee, FL

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 8 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WWUS82 KTAE 021932
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
232 PM EST THU JAN 2 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM EST TO 6 PM EST FOR LEON
COUNTY DUE TO RELATIVE HUMIDITIES DIPPING INTO THE LOW 20S...20
FOOT WINDS OF 15 TO 18 MPH...AND ERC VALUES OF 26...

FLZ017-030345-
/O.NEW.KTAE.FW.W.0001.140103T1800Z-140103T2300Z/
LEON-
232 PM EST THU JAN 2 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM EST FRIDAY FOR LEON
COUNTY/FIRE WEATHER ZONE 017...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 6 PM EST FRIDAY. 

* AFFECTED AREA...FIRE WEATHER ZONE 017.

* WIND...20 FOOT WINDS 15 TO 18 MPH

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES OF 22 PERCENT

* THUNDERSTORMS...NO THUNDERSTORMS

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

MOORE
2 follow-up statements
851 
WWUS82 KTAE 030242
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
942 PM EST THU JAN 2 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM EST TO 6 PM EST FOR LEON
COUNTY DUE TO RELATIVE HUMIDITIES DIPPING INTO THE LOW 20S...
20 FOOT WINDS OF 15 TO 18 MPH...AND ERC VALUES OF 26...

FLZ017-031200-
/O.CON.KTAE.FW.W.0001.140103T1800Z-140103T2300Z/
LEON-
942 PM EST THU JAN 2 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 6 PM EST
FRIDAY FOR LEON COUNTY...

* WIND...20 FOOT WINDS 15 TO 18 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY VALUES OF 22 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$
940 
WWUS82 KTAE 030757
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 AM EST FRI JAN 3 2014

...A RED FLAG WARNING IS IN EFFECT FROM 1 PM TO 4 PM EST THIS
AFTERNOON FOR LEON COUNTY DUE TO A COMBINATION OF LOW RELATIVE
HUMIDITY AND WINDS OF 15 MPH OR GREATER ALONG WITH AN ERC VALUE
OF 26...

FLZ017-032100-
/O.EXT.KTAE.FW.W.0001.140103T1800Z-140103T2100Z/
LEON-
257 AM EST FRI JAN 3 2014

...RED FLAG WARNING NOW IN EFFECT FROM 1 PM TO 4 PM EST THIS
AFTERNOON FOR LEON COUNTY...

* 20 FOOT WIND...NORTHERLY 15 TO 18 MPH.

* MINIMUM RELATIVE HUMIDITY...AROUND 24 PERCENT.

* ERC VALUE...26.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Jan 2, 2:21 PM EST, 11 minutes earlier.

Area forecast discussion, Jan 2, 2:21 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
221 PM EST Thu Jan 2 2014

.Near Term [Through Tonight]...
Surface observations and local radar imagery show the cold front
crossing our forecast area already. At 18Z the front stretched from
near ECP north-northeastward to just east of Atlanta and was moving
quickly eastward. As the front passes, light rain behind it will
begin to clear out quite quickly and gusty winds will move in behind
it. Winds around 20-25 MPH with gusts of 25-30 MPH will be possible
this afternoon and they will not decreasing much after sunset,
staying up around 10-15 MPH overnight. An Arctic airmass will begin
to move in behind the front, and temperatures will begin to drop
quickly, especially once skies begin clear and the sun sets. The
elevated winds will make the cold air being advected in feel even
colder. Lows tonight will be in the upper 20s to low 30s across the
forecast area, but winds will make it feel like it's dipping into
the teens to around 20. It will stay cold through the early morning
tomorrow, so remember to bundle up when you leave for work!

.Short Term [Friday Through Saturday Night]...
Strong cold advection will be underway at the start of the period
behind a cold front that passed through the region on Thursday
evening. With northwesterly winds around 15 to 20 mph throughout
much of the day driving in much colder and drier air, it is doubtful
any location in our forecast area will make it out of the 50s. High
pressure will move from the Mid Mississippi River Valley to the Mid
Atlantic States by Saturday morning. This has been a common track
for anticyclones this winter season and typically prevents our
region from experiencing extremely cold temperatures. Model
guidance, particularly the MAV guidance, continues to indicate low
temperatures in the mid 20s across much of the area. What is
different this time around is that the Euro MOS is much closer to
the GFS-based MAV MOS and is also indicating a notable area of mid
20s across the forecast area. So, while the incoming airmass is the
coldest of the winter season to date, it is difficult to resolve the
issues with the synoptic pattern with the accompanying MOS and
predict a hard freeze. As a compromise, have trended the inherited
forecast for Friday night/Saturday morning down a degree or so in
most places, which still puts the forecast outside the guidance
spread, given the expected unfavorable synoptic pattern for a hard
freeze.

Saturday will be a transition day as the high pressure area moves
out into the Atlantic and southerly flow gradually returns to the
region ahead of the next storm system. Temperatures will recover
into the upper 50s to lower 60s on Saturday and be much warmer
(comparatively) Saturday night with lows in the mid 40s.

.Long Term [Sunday Through Thursday]...
Model guidance is locking in on the evolution of a strong storm
system across the Mid South on Sunday afternoon as a potent upper
level trough drops down through the Plains States. As the pattern
across the Eastern CONUS amplifies, a strong cold front followed by
a dry arctic cold front will sweep through the Southeast late Sunday
night through Monday night. The net result will produce the coldest
arctic intrusion into the Deep South this winter. While Monday will
be cool, Monday night through Tuesday night will be the coldest
period. There seems to be less guidance spread with regard to max
temperatures on Tuesday afternoon (upper 30s to mid 40s) across the
forecast area. Model guidance once again is having challenges
resolving the differences for the low temperature forecast Tuesday
and Wednesday mornings. In fact, the spread within the Euro and GFS
Ensemble MOS sets is as great as 18 and 16 degrees, respectively for
min temperatures Tuesday and Wednesday mornings. While the
operational Euro MOS is generally near the ensemble mean or slightly
cooler than its various ensemble solutions, the operational GFS MOS
is on the warmer end of all the ensemble solutions. The high
position is a little more favorable on Tuesday morning centered
across Southern Mississippi- but not in perfect position. The high
is predicted to shift to the Carolinas on Wednesday - a little
further south than previous anticyclones this season - but still not
in an optimal position. Generally speaking, for lows to reach the
teens (as is indicated by some of the ensemble members) the synoptic
pattern has to be especially conducive for strong radiational
cooling. And that is not anticipated to be the case either Tuesday
or Wednesday morning, which is why the forecast continues to remain
well on the warm side of the guidance envelope.

By Wednesday afternoon and throughout the remainder of the period,
the pattern across the Eastern CONUS deamplifies considerably with
weak mid level ridging building over Florida. At the surface,
onshore flow will return more moist and warmer air to the region
with the next chance of rain arriving on Thursday.

&&

.Aviation [Through 18Z Friday]...
A cold front is crossing the area this afternoon. Ahead of it (at
18Z ABY, TLH, and VLD) will see LIFR ceilings, light to moderate
rain, and south winds at less than 10 knots. Behind the front (at
18Z DHN and ECP), ceilings are higher, but still MVFR-IFR, and
northwest winds will quickly increase and become gusty and gusts
to 20-25kts at times.

&&

.Marine...
Winds will rapidly increase to 30 knots with gusts to gale force
this evening across much of the marine area. Expect gale
conditions to continue through at least Friday morning before
conditions return to advisory levels into Friday evening. Winds
and seas will then drop below headline criteria until the next
frontal system moves across the marine area Sunday night, when
advisory conditions appear likely through Tuesday.

&&

.Fire Weather...
Despite a wetting rain today, as an Arctic airmass with very dry,
cold air moves in tomorrow, relative humidities will plummet and 20
foot winds will stay elevated to around 15 MPH through Friday
afternoon. For Alabama, this is below red flag criteria. In Georgia,
soil moistures will still be too high to reach red flag criteria. In
Florida, however, we will be cutting it closer. For now, forecast
ERC values are below criteria everywhere but Leon county, but
otherwise, much of Florida would meet criteria. The warning may need
to be updated as a new ERC forecast comes in. By Saturday, winds
will shift to the south and moisture will begin to return into the
region, limiting our concern to just tomorrow until early next week
after another cold front passes.

&&

.Hydrology...
The Apalachicola River is above flood stage and is forecast to
remain in minor flood stage until Monday morning. The river crested
last night at 18.8 feet near Blountstown and has begun to fall
slowly. The Choctawhatchee River has reached minor flood stage at
Caryville with a crest of 12.1 feet yesterday evening. It should
fall below minor flood stage this afternoon. The Choctawhatchee
River is forecast to reach minor flood stage at Bruce on Friday
morning. It is expected to crest Saturday morning at 13.1 feet and
fall below minor flood stage on Sunday morning. Other area rivers
and creeks are elevated but remain below flood stage at this time.

Storm total rainfall amounts through today have been in the 1 to
2 inch range across the region. This is not expected to be
significant enough to cause any additional rivers to reach flood
stage, though it may keep the Choctawhatchee River elevated for a
couple more days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   29  46  28  61  45 /  10   0   0  10  20
Panama City   32  45  33  59  50 /   0   0   0  10  20
Dothan        26  45  28  56  42 /   0   0   0  10  20
Albany        26  45  27  58  41 /   0   0   0  10  20
Valdosta      28  45  28  60  45 /  20   0   0  10  20
Cross City    32  49  28  65  49 /  30   0   0  10  20
Apalachicola  33  45  36  59  52 /  10   0   0  10  20

&&

.TAE Watches/Warnings/Advisories...

FL...Freeze Watch from Friday evening through Saturday morning for
     Calhoun-Central Walton-Coastal Bay-Coastal Dixie-Coastal
     Franklin-Coastal Gulf-Coastal Jefferson-Coastal Taylor-
     Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-
     Inland Wakulla-Inland Walton-Jackson-Lafayette-Leon-Liberty-
     Madison-South Walton-Washington.

     Freeze Warning from 1 AM EST /Midnight CST/ to 9 AM EST /8 AM
     CST/ Friday for Calhoun-Central Walton-Coastal Bay-Coastal
     Franklin-Coastal Gulf-Coastal Jefferson-Coastal Taylor-
     Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
     Walton-Washington.

     Wind Chill Advisory from 2 AM EST /1 AM CST/ to 9 AM EST /8 AM
     CST/ Friday for Calhoun-Central Walton-Coastal Bay-Coastal
     Franklin-Coastal Gulf-Coastal Jefferson-Coastal Taylor-
     Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
     Walton-Washington.

     Red Flag Warning from 1 PM EST to 6 PM EST Friday for Leon.

GA...Freeze Watch from Friday evening through Saturday morning for
     Baker-Ben Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-
     Decatur-Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-
     Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-
     Tift-Turner-Worth.

     Freeze Warning from 1 AM to 9 AM EST Friday for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

     Wind Chill Advisory from 2 AM to 9 AM EST Friday for Baker-Ben
     Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
     Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
     Turner-Worth.

AL...Freeze Watch from Friday evening through Saturday morning for
     Coffee-Dale-Geneva-Henry-Houston.

     Freeze Warning from Midnight tonight to 8 AM CST Friday for
     Coffee-Dale-Geneva-Henry-Houston.

     Wind Chill Advisory from 1 AM to 8 AM CST Friday for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory from 7 PM this evening to 7 PM EST Friday
     for Apalachee Bay.

     Small Craft Advisory from 11 AM to 7 PM EST Friday from Destin
     to the Suwannee River Entrance out to 60 nautical miles.

     Gale Warning until 11 AM EST Friday from Destin to Ochlockonee
     River out to 20 nautical miles-Keaton Beach to Suwannnee River
     Entrance out to 20 nautical miles-Destin to the Suwannee River
     Entrance between 20 and 60 nautical miles from shore.

&&

Near Term...Moore
Short Term...Godsey
Long Term...McDermott
Aviation...Moore
Marine...Godsey
Fire Weather...Moore
Hydrology...McDermott

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 2:15 AM ESTFreeze WarningTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more31 hr
Jan 2, 2:34 AM ESTWind Chill AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 9 more30 hr
Jan 2, 4:30 AM ESTGale WarningTAE31 hr
Jan 2, 2:22 PM ESTFreeze WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more14 hr

Nearby

Red Flag Warnings in Florida, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.